Format

Send to

Choose Destination
Blood. 2000 Jun 1;95(11):3273-9.

Therapy-related acute myeloid leukemia and myelodysplasia after high-dose chemotherapy and autologous stem cell transplantation.

Author information

1
Section for Hematology/Oncology, Cytogenetic Laboratory, Juliane Marie Center, Rigshospitalet, Copenhagen, Denmark.

Erratum in

  • Blood 2000 Sep 1;96(5):1680.

Abstract

Therapy-related myelodysplasia (t-MDS) and acute myeloid leukemia (t-AML) after high-dose chemotherapy (HD-CT) and autologous stem cell transplantation (ASCT) for malignant diseases have become an important problem. The actuarial risk has varied, but has often been high if compared to the risk after conventional therapy. Prior chemotherapy with large cumulative doses of alkylating agents is the most important risk factor. In addition, patient age and previous radiotherapy, particularly the use of total body irradiation (TBI) in the preparative regimen for ASCT, have been identified as risk factors. In 3 studies, patients transplanted with CD34(+ )cells from peripheral blood after chemotherapy priming showed a higher risk of t-MDS or t-AML than patients transplanted with cells isolated from the bone marrow without priming. To what extent this higher risk relates to the prior therapy with a different contamination with preleukemic, hematopoietic precursors of the CD34(+) cells obtained by the 2 methods, or is a direct result of chemotherapy priming, or of an increasing awareness of these complications, remains to be determined. The latent period from ASCT to t-MDS and t-AML has often been short, 12 months or less in 27% of the patients. Bone marrow pathology of early cases of t-MDS after ASCT has often been neither diagnostic nor prognostic, but most patients presented chromosome aberrations, primarily deletions or loss of the long arms of chromosomes 5 and 7. The prognosis was in general poor, although 17% with indolent t-MDS survived more than 18 months from diagnosis, and most of these presented a normal karyotype or a single chromosome aberration.

PMID:
10828005
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center